Can my medication cause hair loss?

What is the link between medication and hair loss?

There are a number of medications that can cause hair loss, either by interrupting the hair growth cycle or causing permanent hair loss as a result of damage to the hair follicles themselves. If hair loss is a likely side effect of a specific medication your GP should have mentioned it, but you should also seek medical opinion if you are on a course of prescription medicine and have noticed hair thinning and hair loss.

Common prescription medications that can cause hair loss include: isotretinoin, commonly used to treat acne; anti-coagulants, used to thin the blood; clomepramine, doxepin and hydrochloride, which are popular anti-depressant drugs that list hair loss as a potential side effect; and beta-blocker drugs that treat a wide range of conditions such as glaucoma.

Usually, hair loss as a result of prescription medicine is temporary and will resolve itself once the particular drug is exchanged.

Video FAQ

  • This field is for validation purposes and should be left unchanged.